Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 156, NWS Wichita, KS

July 13, 2015Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2015, 7:55 PM CDT for Reno County, Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 7:55 PM CDT (00:55 UTC)
Expired
Jul 13, 2015, 8:30 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:00 PM CDTHAIL 1Wnw Arlington, KS
Jul 13, 8:11 PM CDTHAIL 1.751 W Turon, KS
Jul 13, 8:27 PM CDTHAIL 1.755 Sw Arlington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS53 KICT 140055
SVRICT
KSC155-140130-
/O.NEW.KICT.SV.W.0156.150714T0055Z-150714T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABBYVILLE...
  OR 13 MILES EAST OF ZENITH...MOVING SOUTHWEST AT 5 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARLINGTON...TURON...PARTRIDGE...PLEVNA...ABBYVILLE AND LANGDON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9829 3795 9803 3773 9814 3773 9844
      3774 9847 3782 9846 3783 9847 3789 9847
TIME...MOT...LOC 0055Z 032DEG 6KT 3794 9825 

HAIL...1.75IN
WIND...60MPH
 
$$

RITZMAN
1 follow-up statement
355 
WWUS53 KICT 140109
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT MON JUL 13 2015

KSC155-140130-
/O.CON.KICT.SV.W.0156.000000T0000Z-150714T0130Z/
RENO KS-
809 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN RENO COUNTY...

AT 808 PM CDT...TWO SEVERE THUNDERSTORMS...ONE NEAR ARLINGTON AND A 
SECOND NEAR TURON...MOVING SOUTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPROTED QUARTER SIZE HAIL NEAR 
ARLINGTON. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARLINGTON...TURON...PARTRIDGE...PLEVNA...ABBYVILLE AND LANGDON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9829 3795 9803 3773 9814 3773 9844
      3774 9847 3782 9846 3783 9847 3789 9847
TIME...MOT...LOC 0108Z 032DEG 9KT 3790 9828 

HAIL...1.25IN
WIND...60MPH
 
$$

RITZMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:46 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 13, 6:46 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT MON JUL 13 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 321 PM CDT MON JUL 13 2015

A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL KS MAY BECOME A
FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF A LINE FROM GREAT BEND TO
MCPHERSON TO COTTONWOOD FALLS WHERE SCATTERED POPS WERE MAINTAINED.
LARGE TEMP/DEWPOINT DEPRESSIONS/INVERTED-V SOUNDINGS MAY LEAD TO
SOME GUSTY WINDS WITH ANY STORMS THAT DEVELOP BUT MARGINAL DEEP
LAYER SHEAR AROUND ~30 KTS SHOULD PRECLUDE MORE ORGANIZED SEVERE
STORMS ACROSS CENTRAL KS.

TUE-WED...IF STORM COVERAGE IS GREATER THAN ANTICIPATED...THE QUASI-
STATIONARY BOUNDARY MAY BE FORCED FURTHER SOUTH THAN
ANTICIPATED...BUT WITH LITTLE OR NO AIRMASS CHANGE ANTICIPATED
ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KS THE HEAT ADVISORY WILL
BE UPGRADED TO A WARNING FOR MULTIPLE CONSECUTIVE DAYS OF ADVISORY
CRITERIA. SOME STORMS MAY BE ONGOING DURING THE MORNING HOURS WITH
ADDITIONAL CHANCES DURING THE AFTERNOON HOURS WITHIN A MOIST
EASTERLY FLOW REGIME ACROSS CENTRAL KS. THUNDERSTORM COVERAGE MAY
INCREASE TUESDAY NIGHT...AS A SUBTLE SHORTWAVE TROUGH LIFTS OVER THE
CENTRAL HIGH PLAINS REGION. LITTLE CHANGE IS ANTICIPATED ON
WED...HOWEVER LOWERED MAXIMUM TEMPS ACROSS CENTRAL KS WHERE ONGOING
STORMS/LIMITED INSOLATION SHOULD KEEP HIGHS IN THE LOWER 90S.
CONTINUED LOW LEVEL MOIST EASTERLY FLOW MAY RESULT IN DIURNAL
THUNDERSTORM ACTIVITY ONCE AGAIN.

THU...COVERAGE OF THUNDERSTORMS IS EXPECTED TO REMAIN MORE LIMITED
ACROSS THE AREA ON THU AS LARGE-SCALE FORCING FOR SUBSIDENCE IS
ANTICIPATED IN THE WAKE OF THE TROUGH MOVING OVER THE MID/UPPER
MISSISSIPPI VALLEY AREA.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 321 PM CDT MON JUL 13 2015

THE SUBTROPICAL RIDGE IS PROGGED TO REMAIN SITUATED OVER THE
SOUTHERN PLAINS STATES THROUGH THE PERIOD. THIS WILL ALLOW THE
LOW/MID LVL THERMAL RIDGE TO REMAIN IN PLACE ACROSS THE CENTRAL
PLAINS STATES WITH A CONTINUATION OF ABOVE NORMAL TEMPERATURES AND
ONLY LOW PROBABILITIES FOR DEEP MOIST CONVECTION. BETTER CHANCES
FOR PRECIPITATION MAY ARRIVE TOWARD THE END OF THE PERIOD AS
ANOTHER FRONTAL BOUNDARY APPROACHES...BUT CONFIDENCE IN HOW FAR
SOUTH THE FRONT PROPAGATES REMAINS LOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 645 PM CDT MON JUL 13 2015

STG-SVR (+)TSRA (PRODUCING A TOR ATTM) IS HITTING KHUT ATTM. THE
SVR (+)TSRA IS MOVG DUE S ~15KTS BUT IS BUILDING TOWARD THE SW.
CURRENT TRENDS INDICATE THE MAIN CELL SHUD PASS ~25W OF KICT
~14/01Z. WITH A WEAK COLD FRONT EXTENDING FROM ~KTOP...TO BETWEEN
KSLN & KMPR TO JUST S OF KDDC SAGGING S/SE (+)TSRA WOULD CONTINUE
OVER SC KS. FOR HAVE ASSIGNED "VCTS" TO KICT BUT BE READY FOR
UPDATES. OTHERWISE TERMINALS TO MAINTAIN VFR STATUS FOR REMAINDER
OF THE 14/00Z TAF CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  98  73  95 /  20  10  20  20
HUTCHINSON      75  99  72  96 /  20  20  30  30
NEWTON          73  97  72  93 /  20  20  30  30
ELDORADO        75  96  73  94 /  20  10  20  20
WINFIELD-KWLD   74  98  74  96 /  10  10  20  10
RUSSELL         73  96  71  92 /  20  30  40  40
GREAT BEND      72  96  72  93 /  30  20  30  30
SALINA          73  99  73  91 /  30  30  40  30
MCPHERSON       73  97  72  93 /  20  20  30  30
COFFEYVILLE     75  96  75  96 /  10  10  20  10
CHANUTE         76  95  74  94 /  20  10  20  10
IOLA            76  95  74  93 /  20  10  30  20
PARSONS-KPPF    75  96  75  95 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 13, 4:34 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT MON JUL 13 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES IN THE 105 TO 110 RANGE WILL PERSIST THROUGH THE
EVENING HOURS AND A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF THE
AREA.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
MAINLY CENTRAL KANSAS...AS A WEAK COLD FRONT APPROACHES FROM THE
NORTH. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS
OF 60 TO 70 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER CONDITIONS WILL PERSIST ACROSS MUCH OF THE
AREA ON TUESDAY...WITH AFTERNOON HEAT INDICES OF 105 TO 110 OR
HIGHER. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR
FURTHER DETAILS.

HEAT INDICES AROUND IN EXCESS OF 100 DEGREES WILL REMAIN POSSIBLE
ACROSS MUCH OF THE AREA WEDNESDAY THROUGH SUNDAY.

HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK...MAINLY DURING THE LATE
AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jul 13, 7:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             10 S PAWNEE ROCK        38.12N 98.96W
07/13/2015  M2.75 INCH       PAWNEE             KS   EMERGENCY MNGR

&&

MWM
Local storm report, Jul 13, 7:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     2 E NICKERSON           38.15N 98.05W
07/13/2015                   RENO               KS   EMERGENCY MNGR

            TREES ACROSS ROAD ABOUT 2 MILES EAST OF NICKERSON.

&&

RBL
Local storm report, Jul 13, 7:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          3 E NICKERSON           38.15N 98.03W
07/13/2015                   RENO               KS   TRAINED SPOTTER

            ROOF DAMAGE TO HOME LOCATED AROUND 3 MILES EAST OF
            NICKERSON ALONG 82ND ROAD.

&&

RBL
Local storm report, Jul 13, 7:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             HUTCHINSON              38.07N 97.91W
07/13/2015  E0.88 INCH       RENO               KS   PUBLIC

&&

RBL
Local storm report, Jul 13, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             4 W HUTCHINSON          38.07N 97.99W
07/13/2015  E1.00 INCH       RENO               KS   PUBLIC

&&

MWM
Local storm report, Jul 13, 7:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             2 WSW ABBYVILLE         37.96N 98.24W
07/13/2015  E1.75 INCH       RENO               KS   PUBLIC

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:27 PM CDTSevere Thunderstorm WarningICTReno33 min
Jul 13, 8:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno34 min
Jul 13, 8:47 PM CDTAreal Flood WarningICTReno14 hr
Jul 13, 8:52 PM CDTSevere Thunderstorm WarningICTKingman, Reno38 min
Jul 13, 9:27 PM CDTSevere Thunderstorm WarningICTReno48 min
Jul 13, 10:14 PM CDTSpecial Weather StatementICTReno31 min
Jul 14, 2:20 AM CDTSpecial Weather StatementICTBarton25 min
Jul 14, 2:45 AM CDTSevere Thunderstorm WarningICTBarton30 min
Jul 14, 2:54 AM CDTSpecial Weather StatementICTRice36 min
Jul 14, 3:05 AM CDTSevere Thunderstorm WarningICTRice25 min
Jul 14, 3:32 AM CDTSpecial Weather StatementICTRice28 min
Jul 14, 3:45 AM CDTSpecial Weather StatementICTEllsworth30 min
Jul 14, 4:10 AM CDTAreal Flood WarningICTRice5 hr
Jul 14, 4:45 AM CDTSpecial Weather StatementICTEllsworth30 min
Jul 14, 5:06 AM CDTSpecial Weather StatementICTSaline24 min
Jul 14, 5:54 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline5 hr
Jul 14, 6:10 AM CDTSpecial Weather StatementICTHarvey35 min
Jul 14, 6:28 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion32 min
Jul 14, 7:00 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood30 min
Jul 14, 7:27 AM CDTSevere Thunderstorm WarningICTGreenwood48 min
Jul 14, 7:52 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson23 min
Jul 14, 8:14 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
Jul 14, 9:08 AM CDTSpecial Weather StatementICTGreenwood67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.